Hail, Rensselaer
- When
- August 4, 11:27 AM EST
- Where
- Rensselaer County, 0.5 mi ESE of Schodack Center
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.548, -73.671
Quarter size hail was reported during a thunderstorm in Schodack.
A warm air mass was situated over the region on Tuesday, August 4th. An upper level disturbance was located north of the region over eastern Canada, while a surface cold front was slowly moving towards eastern New York from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm air mass was situated over the region on Tuesday, August 4th. An upper level disturbance was located north of the region over eastern Canada, while a surface cold front was slowly moving towards eastern New York from the west.
Ahead of this cold front, clusters of thunderstorms developed over the Hudson Valley during the early afternoon hours. With cooler temperatures moving in aloft, the thunderstorms were prone to developing hail. Some of the thunderstorms produced large, with hailstones as large as 2.00 inches in diameter reported in Valatie in Columbia County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 6:38 AM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 738 AM EDT TUE AUG 4 2015 .SYNOPSIS... A COLD FRONT WILL MOVE GRADUALLY SOUTHEAST TOWARD THE COAST TODAY AS DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE MOVE OVER THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY THIS AFTERNOON AND SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE OVER THE REGION THROUGH WEDNESDAY KEEPING THE THREAT OF STORMS IN THE FORECAST. MORE UNSETTLED WEATHER IS POSSIBLE FOR LATE IN WEEK ESPECIALLY FOR AREAS TO THE SOUTH OF THE CAPITAL DISTRICT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FRONTAL BOUNDARY IS EXPECTED TO MOVE GRADUALLY TOWARD THE COAST AS SHORT WAVES ROTATE ABOUT AN UPPER LOW MOVING EASTWARD ACROSS EASTERN CANADA. STORMS ALREADY OCCURRING JUST TO THE NORTH OF OUR FORECAST AREA ACROSS THE ADIRONDACKS. GUIDANCE INDICATES THERE WILL BE MODERATE INSTABILITY TODAY WITH 0-6 KM BULK SHEAR VALUES OF 35 TO 45 KNOTS ACROSS THE NORTHERN PORTION OF THE FORECAST AREA AND 45 TO 55 KNOTS ACROSS THE SOUTHERN HALF AND LAPSE RATES OF AROUND 6.5 C/KM. THIS COMBINED WITH THE HEATING OF THE DAY SHOULD RESULT IN SOME STRONGER STORMS. THE STORM PREDICTION CENTER DOES HAVE THE MARGINAL RISK FOR SEVERE STORMS FOR TODAY FOR DUTCHESS...COLUMBIA...LITCHFIELD...BERKSHIRES AND MUCH OF SOUTHERN VERMONT WITH THE SLIGHT RISK JUST TO OUR SOUTH AND EAST. HAVE GUSTY WINDS AND SMALL HAIL MENTIONED IN FORECAST FOR THE AFTERNOON HOURS. TEMPERATURES WILL BE A BIT LOWER THAN YESTERDAY BUT STILL WARM ACROSS THE MID HUDSON VALLEY AND NORTHWESTER CONNECTICUT. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... CONVECTION WILL WANE WITH THE LOSS OF HEATING THIS EVENING HOWEVER THE UPPER LOW WILL CONTINUE TO MOVE EASTWARD WITH SHORT WAVES ROTATING ABOUT IT. EXPECTING LOWS TO BOTTOM OUT MAINLY IN THE 50S. GUIDANCE INDICATES A STRONGER SHORT WAVE SHOULD APPROACH DURING THE DAY WEDNESDAY RESULTING IN HEIGHT FALLS ACROSS THE REGION. THE STORM PREDICTION CENTER HAS A MARGINAL RISK FOR SEVERE STORMS JUST TO OUR NORTH ACROSS NORTHERN NEW YORK AND NORTHERN NEW ENGLAND WITH THE GENERAL THUNDERSTORM OUTLOOK ACROSS MOST OF OUR FORECAST AREA. THE BEST CHANCE FOR STORMS WILL BE DURING THE AFTERNOON WITH HEATING. HIGHS WILL NOT BE AS WARM AND SHOULD ACTUALLY FALL A BIT SHORT OF NORMAL BY ABOUT 5 DEGREES. STORMS SHOULD DISSIPATE QUICKLY WITH LOSS OF HEATING AND THE PASSAGE OF THE SHORT WAVE. EXPECTING A BREAK IN THE THREAT OF STORMS THURSDAY AS HIGHER PRESSURE BUILDS IN AND THE FLOW ALOFT FLATTENS. SLIGHTLY COOLER THAN NORMAL HIGHS AGAIN THURSDAY MAINLY IN THE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... BELOW NORMAL TEMPERATURES EXPECTED WITH HIGHS MAINLY IN THE 70S. OVERALL THE NORTHEASTERN UNITED STATES WILL BE UNDER A LONGWAVE TROUGH HOWEVER IT WILL VARY IN STRENGTH AS SHORT WAVES MOVE THROUGH THE FLOW. THE FLOW IS EXPECTED TO FLATTEN LATE IN THE WEEK CAUSING A FRONTAL BOUNDARY TO STALL TO OUR SOUTH. HOWEVER THE EXACT LOCATION REMAINS VERY MUCH IN QUESTION. GUIDANCE REMAINS INCONSISTENT WITH THE TIMING...TRACK AND STRENGTHEN OF THE LOW THAT IS EXPECTED TO MOVE ALONG THE BOUNDARY. AT THIS TIME HAVE CHANCE POPS AS FAR NORTH AS THE CAPITAL DISTRICT ON FRIDAY WITH A PERIOD OF LIKELY POPS FOR THE SOUTHERN MOST PORTION OF THE FORECAST AREA. AS FOR THE WEEKEND INTO EARLY NEXT WEEK...HAVE MAINLY SLIGHT CHANCES POPS SINCE THE TIMING OF ADDITIONAL SHORT WAVES IS HIGHLY UNCERTAIN. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... A FRONTAL BOUNDARY WILL MOVE SLOWLY TOWARD THE COAST DAY AS ADDIITONAL UPPER LEVEL DISTURBANCES APPROACH AND MOVE ACROSS THE REGION TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ATMOSPHERIC CONDITION WILL BE FAVORABLE FOR SOME THUNDERSTORMS TO BECOME STRONG PRODUCING GUSTY WINDS AND OR SMALL HAIL. MVFR CONDITIONS ARE EXPECTED WITH THE CONVECTION WITH BRIEF IFR. HAVE ADDRESSED THREAT WITH VCSH SINCE DO NOT HAVE ENOUGH CONIFIDENCE TO TIME INDIVIDUALS STORMS AT ANY TAF SITE. MAIN WINDOW FOR STORMS 18Z-23Z. WINDS WILL BECOME SOUTHWESTERLY SHIFTING TO THE WEST DURING THE AFTERNOON. THE WINDS WILL WEAKEN THIS EVENING. OUTLOOK... WED NIGHT-THU EVENING: NO OPERATIONAL IMPACT. NO SIG WX. THU NIGHT-FRI: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA. FRI NIGHT-SAT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA. && .FIRE WEATHER... A COLD FRONT WILL CONTINUE TO PRESS SOUTHEASTWARD ACROSS THE REGION TODAY SLOWLY MOVING TOWARD THE COAST. DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL ALSO MOVE OVER THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY THIS AFTERNOON. DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE OVER THE REGION THROUGH WEDNESDAY KEEPING THE THREAT OF STORMS IN THE FORECAST. MORE UNSETTLED WEATHER IS POSSIBLE FOR LATE IN WEEK ESPECIALLY FOR AREAS TO THE SOUTH OF THE CAPITAL DISTRICT. && .HYDROLOGY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY THIS AFTERNOON AND AGAIN WEDNESDAY AFTERNOON. UNSETTLED WEATHER IS LIKELY FOR LATE IN THE WEEK AS A WAVE OF LOW PRESSURE MOVES ALONG A BOUNDARY STALLED TO OUR SOUTH. HOWEVER THE GUIDANCE HAS BEEN NOT BEEN CONSISTENCY ON THE TIMING OF THE RAINFALL OR HOW FAR NORTH IT MAY OCCUR. AT THIS TIME HAVE CHANCE POPS AS FAR NORTH AS THE CAPITAL DISTRICT ON FRIDAY WITH A PERIOD OF LIKELY POPS FOR THE SOUTHERN MOST PORTION OF THE FORECAST AREA. HYDROLOGICAL PROBLEMS ARE NOT ANTICIPATED AT THIS TIME. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...IAA AVIATION...IAA FIRE WEATHER...IAA HYDROLOGY...IAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 534 AM EDT TUE AUG 4 2015 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 534 AM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ESPECIALLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND OR SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1158 AM EDT TUE AUG 4 2015
NYZ053-054-060-061-041630-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN COLUMBIA-WESTERN
COLUMBIA-
1158 AM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RENSSELAER AND
NORTHEASTERN COLUMBIA COUNTIES...
AT 1158 AM EDT...A STRONG THUNDERSTORM WAS OVER NASSAU...MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EAST GREENBUSH...NASSAU...STEPHENTOWN...BERLIN...
CASTLETON-ON-HUDSON...AVERILL PARK...WEST SAND LAKE...SAND LAKE...
POESTENKILL...EAST NASSAU...RIDERS...DENAULT CORNERS...PETERSBURG...
BRAESIDE...DUNHAM HOLLOW...TABORTON...TOTEM LODGE...WYOMANOCK...
NIVERVILLE AND EAST POESTENKILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4249 7336 4243 7369 4257 7375 4260 7376
4277 7332 4270 7328
TIME...MOT...LOC 1558Z 249DEG 24KT 4254 7364
LFMThe Albany radar (KENX), 33 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported during a thunderstorm in Schodack.
Nickel size hail fell in the hamlet of New Baltimore during a thunderstorm.
New York Route 9J was closed due to downed trees as a result of thunderstorm winds near the hamlet of Poolsburg (town of Stuyvesant).
Hen-egg size hail (two inches in diameter) fell during a thunderstorm in Valatie (town of Kinderhook). A photo was sent with the report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591435, 591440, 591436, 591439.